Previous |  Up |  Next


Lipschitz function; convex function; Gâteaux differentiability; Fréchet differentiability; $\Gamma $-null sets; ball small sets; $\delta $-convex surfaces; strong porosity
We observe that each set from the system $\widetilde{\mathcal A}$ (or even $\widetilde{\mathcal{C}}$) is $\Gamma $-null; consequently, the version of Rademacher’s theorem (on Gâteaux differentiability of Lipschitz functions on separable Banach spaces) proved by D. Preiss and the author is stronger than that proved by D. Preiss and J. Lindenstrauss. Further, we show that the set of non-differentiability points of a convex function on ${\mathbb{R}}^n$ is $\sigma $-strongly lower porous. A discussion concerning sets of Fréchet non-differentiability points of continuous convex functions on a separable Hilbert space is also presented.
[1] N. Aronszajn: Differentiability of Lipschitzian mappings between Banach spaces. Studia Math. 57 (1976), 147–190. DOI 10.4064/sm-57-2-147-190 | MR 0425608 | Zbl 0342.46034
[2] E. Asplund: Fréchet differentiability of convex functions. Acta Math. 121 (1968), 31–47. DOI 10.1007/BF02391908 | MR 0231199 | Zbl 0162.17501
[3] Y. Benyamini, J. Lindenstauss: Geometric Nonlinear Functional Analysis Vol. I. Colloqium publications (American Mathematical Society) no. 48, Providence, 2000.
[4] P. Cannarsa, C. Sinestrari: Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control. Birkhäuser, Boston, 2004. MR 2041617
[5] P. Hartman: On functions representable as a difference of convex functions. Pacific J. Math. 9 (1959), 707–713. DOI 10.2140/pjm.1959.9.707 | MR 0110773 | Zbl 0093.06401
[6] S. V. Konyagin: On points of existence and nonuniqueness of elements of best approximation. Theory of Functions and Its Applications, P.L. Ul’yanov ed., Izdat. Moskov. Univ. 1986, pp. 34–43. (Russian) MR 0990961
[7] J. Lindenstrauss, D. Preiss: Fréchet Differentiability of Lipschitz Functions (a survey). Recent Progress in Functional Analysis, Elsevier, 2001. MR 1861745
[8] J. Lindenstrauss, D. Preiss: On Fréchet differentiability of Lipschitz maps between Banach spaces. Annals Math. 157 (2003), 257–288. DOI 10.4007/annals.2003.157.257 | MR 1954267
[9] E. Matoušková: An almost nowhere Fréchet smooth norm on superreflexive spaces. Studia Math. 133 (1999), 93–99. DOI 10.4064/sm-133-1-93-99 | MR 1671977
[10] D. Pavlica: On the points of non-differentiability of convex functions. Comment. Math. Univ. Carolin. 45 (2004), 727–734. MR 2103086 | Zbl 1100.26006
[11] R. R. Phelps: Gaussian null sets and differentiability of Lipschitz maps on Banach spaces. Pacific J. Math. 18 (1978), 523–531. MR 0510938
[12] R. R. Phelps: Convex Functions, Monotone Operators and Differentiability. Second edition, Lecture Notes in Math. 1364, Springer, Berlin, 1993. MR 1238715 | Zbl 0921.46039
[13] D. Preiss: Differentiability of Lipschitz functions on Banach spaces. J. Funct. Anal. 91 (1990), 312–345. DOI 10.1016/0022-1236(90)90147-D | MR 1058975 | Zbl 0711.46036
[14] D. Preiss, L. Zajíček: Fréchet differentiation of convex functions in a Banach space with a separable dual. Proc. Amer. Math. Soc. 91 (1984), 202–204. MR 0740171
[15] D. Preiss, L. Zajíček: Stronger estimates of smallness of sets of Fréchet nondifferentiability of convex functions. Rend. Circ. Mat. Palermo (2), Suppl. no. 3 (1984), 219–223. MR 0744387
[16] D. Preiss, L. Zajíček: Directional derivatives of Lipschitz functions. Israel J. Math. 125 (2001), 1–27. DOI 10.1007/BF02773371 | MR 1853802
[17] Yu. G. Reshetnyak: On a generalization of convex surfaces. Mat. Sbornik 40 (1956), 381–398. (Russian) MR 0083757
[18] L. Veselý, L. Zajíček: Delta-convex mappings between Banach spaces and applications. Dissertationes Math. (Rozprawy Mat.) 289 (1989). MR 1016045
[19] L. Zajíček: On the differentiation of convex functions in finite and infinite dimensional spaces. Czechoslovak Math. J. 29 (1979), 340–348. MR 0536060
[20] L. Zajíček: On $\sigma $-porous sets in abstract spaces. Abstr. Appl. Anal. 2005 (2005), 509–534. MR 2201041 | Zbl 1098.28003
Partner of
EuDML logo